Alert archive / Louisiana / Tornado Warnings in 2020

Tornado Warning 40, NWS New Orleans, LA

July 15, 2020Saint Charles Parish, Saint John the Baptist Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 15, 2020, 8:42 PM CDT for Saint Charles Parish, Saint John the Baptist Parish, Louisiana. It was in force for 18 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2020, 8:42 PM CDT (01:42 UTC)
Expired
Jul 15, 2020, 9:00 PM CDT
In force
18 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Saint Charles Parish, LA, Saint John the Baptist Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 15, 8:48 PM CDTTSTM WND DMG3 W Laplace, LAEMERGENCY MANAGER REPORTS ROOF DAMAGE AND UTILITY POLES DOWN ON AIRLINE HWY IN LAPLACE. TIME ESTIMATED BY RADAR. POSSIBLE TORNADO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1732 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

559 
WFUS54 KLIX 160142
TORLIX
LAC089-095-160200-
/O.NEW.KLIX.TO.W.0040.200716T0142Z-200716T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
842 PM CDT Wed Jul 15 2020

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Central St. John The Baptist Parish in southeastern Louisiana...
  Northwestern St. Charles Parish in southeastern Louisiana...

* Until 900 PM CDT.
    
* At 841 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Laplace, moving southwest at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Laplace, Reserve and Garyville around 845 PM CDT.
  Killona, Montz and Norco around 850 PM CDT.
  Hahnville, Edgard and Taft around 855 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3000 9068 3017 9053 3017 9050 3019 9046
      3018 9043 3012 9043 3006 9038 2990 9044
TIME...MOT...LOC 0141Z 025DEG 29KT 3011 9047 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TD
1 follow-up statement
643 
WWUS54 KLIX 160153
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
853 PM CDT Wed Jul 15 2020

LAC089-095-160200-
/O.CON.KLIX.TO.W.0040.000000T0000Z-200716T0200Z/
St. John The Baptist LA-St. Charles LA-
853 PM CDT Wed Jul 15 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
SOUTHWESTERN ST. JOHN THE BAPTIST AND NORTHWESTERN ST. CHARLES
PARISHES...
    
At 853 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Edgard, or near Reserve, moving southwest at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
southwestern St. John The Baptist and northwestern St. Charles
Parishes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3011 9058 3005 9043 2991 9047 3000 9068
TIME...MOT...LOC 0153Z 026DEG 30KT 3001 9055 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

TD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 15, 3:39 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 15, 3:39 PM CDT, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
339 PM CDT Wed Jul 15 2020

.SHORT TERM...
Tonight through Friday...Currently convction ongoing is dominating
the region with outflow generated showers and thunderstorms across
large portion of the area...main concern is the vort moving just
north of the Mobile AL area that is triggereing larger areas of
thunderstorms and heavy rainfall. Coastal MS will likely see the
best chances for thunderstorms through the evening as that feature
drops south-southwest. Have kept chances in there well into the
night with the rest of the region seeing little to nothing after
sunset and loss of heating. Overnight should be mostly dry with
some offshore convection possible especially near the
aforementioned vort. Thursday should be fairly like today with
scattered thunderstorms and showers again driven by daily heating
and likely this wave/vort feature if it is still around...some
areas could see very heavy rainfall with slow moving storms and
fairly high PWATS around 2-2.2". Isolated 4-5" rainfall totals
would not be hard to reach under the best storms of the day. Heat
indices will fall just under criteria...but nearing 105-107 across
portions of the area outside of any early thunderstorm activity.
Drying Friday as the wave moves out and some slightly drier air
moves in...isolated to scattered thunderstorms and showers
possible. Heat indicies lower and only pushing 100-102ish.

.LONG TERM...
Saturday through Wednesday...Ridging tries to work its way into
the TN valley through the weekend should see typical hot summer
days with isolated thunderstorms. As the ridging to the north
breaks down as a large broad trough moves across the eastern US early
next week into the middle of the week will see the easterly flow
push some more moisture into the region and increase thunderstom
chances Monday and Tuesday and that should continue into mid
week.

&&

.MARINE...
Only concern will be the gusty winds and higher seas at times in
and around showers and thunderstorms throughout the next few days.
Outside of that winds will be mostly onshore in the 10kt range

&&

.PREV DISCUSSION... /issued 1221 PM CDT Wed Jul 15 2020/

AVIATION...
18z TAFs...Main concern for the next 6 hours will be MVFR and IFR
conditions and gusty winds with the ongoing and future development
of thunderstorms across the region. Have added VCTS and a tempo of
TSRA at most sites to run through the afternoon and wrap around
23-00z. Outside of these storms VFR conditions will dominate with
light and variable winds. ABS

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  75  91  75  92 /  10  60   0  30
BTR  76  92  76  93 /  10  70  10  30
ASD  76  92  74  93 /  20  70   0  30
MSY  78  90  77  92 /  20  80   0  30
GPT  77  88  76  90 /  40  60   0  20
PQL  73  92  74  93 /  40  60   0  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

In the hours before

Special weather statement, Jul 15, 4:48 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service New Orleans LA
448 PM CDT Wed Jul 15 2020

MSZ077-152245-
Pearl River-
448 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...

At 447 PM CDT, a strong thunderstorm was located over Lumberton, or
12 miles north of Poplarville, moving west at 5 mph.

Winds in excess of 40 mph are possible with this storm.

This storm will remain over mainly rural areas of northeastern Pearl
River County.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8934 3084 8934 3084 8941 3089 8963
      3100 8963 3101 8951 3100 8950 3100 8947
      3098 8947 3098 8943 3101 8942 3101 8935
TIME...MOT...LOC 2147Z 086DEG 6KT 3101 8946

KLG
Special weather statement, Jul 15, 5:46 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service New Orleans LA
546 PM CDT Wed Jul 15 2020

LAZ039-MSZ077-152345-
Washington-Pearl River-
546 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON PARISH
IN SOUTHEASTERN LOUISIANA AND NORTHERN PEARL RIVER COUNTIES...

At 546 PM CDT, a strong thunderstorm was located 7 miles northwest of
Poplarville, moving southwest at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Poplarville, Varnado and Angie.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3100 8950 3100 8947 3098 8947 3098 8944
      3089 8944 3080 8954 3080 8984 3100 8983
      3100 8955 3101 8955 3101 8951
TIME...MOT...LOC 2246Z 065DEG 18KT 3091 8963

KLG
Special weather statement, Jul 15, 6:18 PM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service New Orleans LA
618 PM CDT Wed Jul 15 2020

LAZ061>064-068>070-160045-
Orleans-Lower Plaquemines-Upper St. Bernard-Lower Jefferson-Lower St.
Bernard-Upper Plaquemines-Upper Jefferson-
618 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. BERNARD...
WESTERN ORLEANS...NORTHEASTERN JEFFERSON AND NORTHWESTERN PLAQUEMINES
PARISHES...

At 618 PM CDT, a strong thunderstorm was located over Belle Chasse,
moving northwest at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Orleans, Metairie, Chalmette, Marrero, Harvey, East New Orleans,
Timberlane, Belle Chasse, Port Sulphur, Jefferson, Gretna, Westwego,
Jean Lafitte, Woodmere, Violet, Terrytown, Meraux, Poydras, Myrtle
Grove and Pointe A La Hache.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2951 8995 2954 8996 2954 9001 3002 9019
      3003 9003 3006 9003 3004 9002 3004 9000
      3007 8994 3012 8990 3000 8985 2998 8985
      2966 8972 2952 8980
TIME...MOT...LOC 2318Z 151DEG 10KT 2984 8996

KLG
Special weather statement, Jul 15, 6:26 PM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service New Orleans LA
626 PM CDT Wed Jul 15 2020

LAZ039-040-MSZ070-071-077-080-160030-
Washington-St. Tammany-Pike-Walthall-Hancock-Pearl River-
626 PM CDT Wed Jul 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. TAMMANY
AND WASHINGTON PARISHES...SOUTHERN WALTHALL...SOUTHEASTERN PIKE...
HANCOCK AND PEARL RIVER COUNTIES...

At 626 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Franklinton to 6 miles
north of Kiln. Movement was southwest at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Bogalusa, Picayune, Franklinton, Poplarville, Diamondhead, Tylertown,
Varnado, Folsom, Sun, Kiln, Enon, Crossroads, Mount Herman, Stennis
Space Center, Bush, Dexter, Mcneil and Angie.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3113 9000 3113 8994 3107 8992 3107 8984
      3100 8983 3100 8969 3083 8954 3073 8934
      3038 8934 3035 8937 3036 8968 3062 9018
      3095 9035 3108 9035 3118 9003 3117 9000
TIME...MOT...LOC 2326Z 035DEG 20KT 3098 9011 3051 8943

KLG
Special weather statement, Jul 15, 7:34 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service New Orleans LA
734 PM CDT Wed Jul 15 2020

LAZ039-MSZ069>071-160100-
Washington-Pike-Walthall-Amite-
734 PM CDT Wed Jul 15 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WASHINGTON PARISH...
WESTERN WALTHALL...PIKE AND EAST CENTRAL AMITE COUNTIES...

At 734 PM CDT, a strong thunderstorm was located 9 miles south of
Ruth, or 9 miles east of Mccomb, moving southwest at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Mccomb, Magnolia, Summit, Tylertown, Salem and Mccomb Airport.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3124 9004 3093 9021 3124 9062 3135 9040
      3135 9021
TIME...MOT...LOC 0034Z 042DEG 13KT 3124 9030

BL
Special weather statement, Jul 15, 7:53 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service New Orleans LA
753 PM CDT Wed Jul 15 2020

LAZ040-062-064-070-160145-
Orleans-Upper St. Bernard-Lower St. Bernard-St. Tammany-
753 PM CDT Wed Jul 15 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ST. BERNARD...
NORTHEASTERN ORLEANS AND SOUTHWESTERN ST. TAMMANY PARISHES...

At 752 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Covington to 8 miles south of Lake
Catherine. Movement was southwest at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
New Orleans, Slidell, Covington, East New Orleans, Abita Springs,
Madisonville, Lake Catherine, Lacombe, Shell Beach and Slidell
Airport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3055 8998 3016 8961 3016 8963 3002 8972
      3004 8982 2998 8985 2996 8973 2987 8962
      2987 8961 2999 8958 3003 8950 2998 8945
      2978 8970 3005 8998 3015 8988 3010 8981
      3018 8968 3021 8981 3038 9022
TIME...MOT...LOC 0052Z 042DEG 14KT 3048 9011 2999 8970

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:02 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa, Washington28 min
Jul 15, 7:19 PM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard3 hr
Jul 15, 7:30 PM CDTSevere Thunderstorm WarningLIXSaint John the Baptist, Saint Tammany, Tangipahoa, Washington45 min
Jul 15, 7:37 PM CDTSpecial Marine WarningLIX83 min
Jul 15, 7:53 PM CDTSpecial Weather StatementLIXOrleans, Saint Tammany52 min
Jul 15, 8:01 PM CDTSevere Thunderstorm WarningLIXSaint Tammany14 min
Jul 15, 8:30 PM CDTSevere Thunderstorm WarningLIXAscension, Jefferson, Livingston, Saint Charles, Saint James, Saint John the Baptist and 1 more45 min
Jul 15, 9:10 PM CDTSpecial Marine WarningLIX20 min
Jul 15, 9:15 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles, Saint John the Baptist, Terrebonne45 min
Jul 15, 9:19 PM CDTSpecial Weather StatementLIXAssumption, Saint James26 min
Jul 15, 10:05 PM CDTSpecial Weather StatementLIXLafourche40 min
Jul 16, 7:14 AM CDTSpecial Marine WarningLIX31 min
Jul 16, 8:38 AM CDTSpecial Marine WarningLIX37 min
Jul 16, 8:40 AM CDTSpecial Marine WarningLIX35 min
Jul 16, 8:55 AM CDTAreal Flood AdvisoryLIXSaint Tammany2 hr
Jul 16, 9:09 AM CDTSpecial Marine WarningLIX36 min
Jul 16, 9:33 AM CDTSpecial Weather StatementLIXOrleans, Saint John the Baptist27 min
Jul 16, 9:35 AM CDTSpecial Marine WarningLIX25 min
Jul 16, 10:02 AM CDTSpecial Weather StatementLIXAscension, Saint Charles, Saint John the Baptist28 min
Jul 16, 10:08 AM CDTAreal Flood AdvisoryLIXJefferson, Orleans, Plaquemines, Saint Bernard112 min
Jul 16, 10:39 AM CDTSpecial Marine WarningLIX36 min
Jul 16, 10:41 AM CDTSpecial Weather StatementLIXJefferson, Lafourche64 min
Jul 16, 11:13 AM CDTSpecial Marine WarningLIX47 min
Jul 16, 11:19 AM CDTAreal Flood AdvisoryLIXJefferson, Saint Charles, Saint John the Baptist116 min
Jul 16, 11:42 AM CDTSpecial Weather StatementLIXSaint John the Baptist, Tangipahoa48 min
Jul 16, 11:52 AM CDTTornado WarningLIXSaint John the Baptist8 min
Jul 16, 12:13 PM CDTSpecial Weather StatementLIXLivingston, Saint James, Saint John the Baptist32 min
Jul 16, 12:26 PM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Livingston2 hr
Jul 16, 12:34 PM CDTSpecial Weather StatementLIXAscension, Livingston26 min
Jul 16, 1:25 PM CDTSpecial Weather StatementLIXEast Baton Rouge, East Feliciana, Iberville, West Baton Rouge35 min
Jul 16, 1:39 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana36 min
Jul 16, 1:59 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, East Feliciana, Saint Helena, West Feliciana61 min
Jul 16, 2:18 PM CDTSpecial Weather StatementLIXEast Feliciana27 min
Jul 16, 2:19 PM CDTSpecial Weather StatementLIXEast Feliciana26 min
Jul 16, 2:35 PM CDTSevere Thunderstorm WarningLIXWest Feliciana25 min
Jul 16, 2:39 PM CDTAreal Flood AdvisoryLIXEast Feliciana, Saint Helena, West Feliciana53 min
Jul 16, 3:06 PM CDTSpecial Weather StatementLIXPointe Coupee, West Feliciana54 min
Jul 16, 3:51 PM CDTSpecial Weather StatementLIXPointe Coupee24 min

Nearby

Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.